Alprazolam, the generic name for Xanax, is a benzodiazepine that is primarily used to treat anxiety and panic disorders. It works by slowing down the movement of brain chemicals that may have become unbalanced, resulting in a reduction in nervous tension and anxiety. While the drug can be incredibly helpful, it can also cause physical dependency in users, therefore causing withdrawal symptoms.

Withdrawal symptoms can occur after a user’s body has developed a dependency on Xanax. Typically, Xanax dependence will build after several weeks of daily dosing, but abusing the drug can cause it to build even faster. Benzodiazepine withdrawal takes longer for effects to begin than opiate withdrawal, and can vary over the course of several weeks to several months, with symptoms ranging from mild to severe.

The first withdrawal symptoms will typically appear anywhere from 6 to 8 hours after the last dose of Xanax has worn off. They can last up to around two weeks, with the peak effects occurring during the first 72 hours. In some cases, withdrawal effects can wear off and end up reappearing for weeks to months after the last dosage.

 

The first side effects of Xanax withdrawal are similar to that of a flu virus; aches and pains, chills, diarrhea, and vomiting. These may persist, along with problems sleeping and fatigue. Because Xanax is designed to treat anxiety and other mood disorders, there’s a chance severe anxiety and depression can occur. Other withdrawal symptoms can include:

  • convulsions
  • cramps
  • coma
  • dysphoria
  • diarrhea
  • depression
  • fear
  • fatigue
  • headaches
  • high blood pressure
  • mania
  • mood swings
  • nausea
  • psychosis
  • seizures
  • restlessness
  • spasms
  • vomiting

Because some of these symptoms can be dangerous to one’s health, it is never recommended to quit taking Xanax suddenly. It is also recommended to seek medical supervision when withdrawing from the drug, because there is a chance some serious withdrawal symptoms will occur. In some cases, counseling or therapy can be useful to help treat the psychological withdrawal symptoms that many people will experience.

The best way to avoid experiencing any of these withdrawal symptoms is to taper the dosage of Xanax when discontinuing use. Meet with a medical professional who can help develop a plan to slowly wean yourself off of Xanax, and there’s a chance you won’t have as rough a time as many others do.

 

Treatment Now is on hand 24/7 to assist with treatment advice and admissions procedures.

CALL US TODAY AT 844-438-8689!

 

×